Psycho-Babble Medication Thread 385411

Shown: posts 1 to 3 of 3. This is the beginning of the thread.

 

SEROTONIN PARADOXIC STIMULANT CALMING...help!!

Posted by aazospiro on September 1, 2004, at 19:48:10

What is REALLY responsible for the calming effects of a psychostimulant?? Serotonin/ Dopamine/ norepinephrine???

Or is it a complex interaction? And what about the graduall decline in the calming effects of a stimulant? Does this mean a serotonin depletion? Can it explain stimulant tolerance?

The reason I ask this is that I found that after 6 months on a stimulant the calming effects seemed to gradually decline in intensity and duration, but when I took a single dose of 20 mg prozac, it came right back again AS CALM AS A CUCUMBER!!!! and over a period of a a few days the stimulant calming effects declined again.

I chose to take only one prozac because of its long half life and active metabolite and monitor my behaviour. And it seems to work.

I had an almost identical effect when I combined a single tablet of 100/10 Sinemet and supplemental 5-hydroxytryptophan, but for obvious reasons the effect lasted much shorter than with the prozac.

The effect can best be described as very calm, very focused and a HUGE drop in jitteryness, restlessnes and anxiety both psychologic and somatic [hand tremor].

My symptoms from the age of 13 always consisted of the following:

1. Anxiety [foot shaking, hand tremor, butterflies] and especially in social situations, not so much on a "one on one" basis but especially amongst several people.

2. Severe inner restlessnes [nail biting, foot shaking]

3. Inability to concentrate on any one thing unless it was VERY interesting to me, and if that were the case, a very difficult time diverting my attention away from that one thing to another. In otherwords, multitasking was disastrous.

3. Hard to get going on mornings 9 out of 10 times. Severe drowsiness during the day especially afternoons regardless of how much sleep I had the previous night. And difficulty falling asleep at nights. Up late if a sleeping aid wasnt taken.

4. Low self esteem, short temper, slight to moderate agitation that was at its worse when daytime drowsiness set in.

Anyone else experience this??

 

Re: SEROTONIN PARADOXIC STIMULANT CALMING... aazospiro

Posted by Colleen D. on September 1, 2004, at 21:03:23

In reply to SEROTONIN PARADOXIC STIMULANT CALMING...help!!, posted by aazospiro on September 1, 2004, at 19:48:10

Sorry I don't have an answer for you regarding which neurotransmitter is responsible for a calming effect, but WOW, your symptoms sound very much like my symptoms since I was a teenager. I'm interested in other responses you may get to your post as there are some incredibly knowledgable on this forum. Have you been diagnosed with any particular disorders? I have been diagnosed with depression, general anxiety and OCD. Do you happen to become obsessed with detail when you are very interested in something like I do?

Colleen

 

Re: SEROTONIN PARADOXIC STIMULANT CALMING...help!! aazospiro

Posted by katalina on September 2, 2004, at 9:46:14

In reply to SEROTONIN PARADOXIC STIMULANT CALMING...help!!, posted by aazospiro on September 1, 2004, at 19:48:10

Hi there,

Your symptoms also sound similar to mine. What are you taking for a stimulant, and what dose? I take Adderall (about 60 mgs. per day) w/o an SSRI. I used to take prozac, effexor and lexapro (all at different times of course) with the Adderall but I haven't in about 6 months. I wonder if the tolerance I'm experiencing to Adderall could be improved if I added back the prozac? Interesting.

Thanks for the thought provoking post,

Katalina


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.